Home » Frequently asked Questions on Health » Can Erythromycin be safely administered to children?

Can Erythromycin be safely administered to children?

Q: I gave birth to a beautiful baby girl 2 months ago. She weighed 3.21 kg at birth. After 1 week she had slight cough, which seemed to be forceful at times. She also had infection in the left eye. After 14 days I took her to a doctor who prescribed Erythromycin syrup and some eye drops but didn't mention of any side effects. I gave her the prescribed dose for 6 days. I took her to the hospital again for a nose block, but to a different doctor who advised not to give any antibiotics or eye drops to the infant. I searched the Internet for the side effects of Erythromycin and I came to know that it is harmful for the digestive tract. My daughter is 2 months old now and is normal and healthy. She weighs 5 kg. Will Erythromycin estolate bring any side effects in the future?

A:Erythromycin is relatively a safe medicine and can be given to infants in the appropriate dose. It does not have any lasting adverse effects once the medication is stopped. Hence there is no cause for worry. Without extensive tests, it is not possible to determine with any accuracy whether an infection is due to bacteria (when an antibiotic is needed) or virus (when antibiotic has no role). It appears that the first doctor thought that infection was due to bacteria and hence gave erythromycin as an abundant precaution. I think he was right because one cannot take chance with such a tiny baby. My only concern would be the duration; normally a 5-day course should be adequate.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------